If you own a television, you’ve probably seen at least one commercial for these popular cholesterol lowering medications.
If your cholesterol is high your doctor has probably prescribed one of them.
These drugs belong to a group of medications called statins and while they’re very effective in lowering your cholesterol levels, they have a serious side effect.
Patients taking statins are 14 times more likely to develop peripheral neuropathy than people not taking statins.
If you’re taking statins and you have any of these problems with your feet:
- Burning pain
- Sensitivity to touch
- Prickling sensation
Or if you suffer from
- Difficulty walking
- Shooting pain in your muscles
You could be suffering from statin neuropathy. You need to see a health care provider very familiar with the diagnosis and treatment of peripheral neuropathy in all its forms, preferably a NeuropathyDR® clinician.
It is vitally important that you obtain a diagnosis and start treatment as quickly as possible to prevent permanent nerve damage.
What Causes Statin Neuropathy?
Statin neuropathy is nerve damage caused by exposure to cholesterol lowering medication. By lowering cholesterol, statins also affect the cholesterol rich membranes that surround the nerves. Prolonged exposure to statins just makes your peripheral neuropathy worse.
Why Is Statin Neuropathy So Difficult to Diagnose?
Patients with statin neuropathy often present with very subtle pain or mild weakness. Because initial symptoms are fairly mild, it’s harder to pinpoint a diagnosis. Many patients with statin neuropathy write off their early symptoms to being tired or just getting older. The symptoms come on so gradually that it’s harder for the patient to give the doctor a clear picture of exactly when they started.
The difficulty in diagnosing statin neuropathy is one of the reasons that it is so important to consult a healthcare provider who specializes in treating neuropathy, like a NeuropathyDR®. Because this is your NeuropathyDR® clinician’s field of expertise, he or she is more likely to pick up on subtleties that will allow a faster diagnosis. Faster diagnosis means faster treatment and that means less chance for permanent nerve damage.
What is the Treatment for Statin Neuropathy?
Your NeuropathyDR® clinician’s initial goal will be to confirm the diagnosis and then determine that what you have is statin neuropathy and not neuropathy caused by some other underlying illness. Once you know what caused the problem, your NeuropathyDR® clinician will sit down with you and formulate a plan to take you off your statin medications, at least for awhile to see if your symptoms improve.
The next step is to begin treatment. Your NeuropathyDR® clinician will
- Advise you to take over-the-counter pain medication unless your symptoms are severe enough to warrant prescription pain medication.
- If you are already suffering nerve deficits that are affecting your ability to perform basic daily tasks due to loss of sensation, you will need to take safety precautions to avoid falls.
- Treat you with nerve stimulation and manual manipulation of your skeletal system to get your body back into alignment and alleviate your nerve pain.
Remember, statin neuropathy can develop even after short term exposure to statins. If you are suffering from any of the symptoms we’ve discussed, contact your local NeuropathyDR® clinician immediately. Statin neuropathy is treatable but any kind of neuropathy is very unforgiving of delay and your nerve damage could be permanent.
For more information on diagnoses, treatment and coping with statin neuropathy, get your Free E-Book and subscription to the Weekly Ezine “Beating Neuropathy” at http://neuropathydr.com.